• Anne Stenz Anne Stenz
    September 14, 2008
    Can you take Advil (ibuprophen) when taking Niaspan?
    Anne Stenz Anne Stenz
    September 14, 2008

FROM OUR EXPERTS

  • Martin Cane, M.D.
    Health Pro
    September 16, 2008
    Martin Cane, M.D.
    Health Pro
    September 14, 2008

    Anne Stenz,

     

    Thanks for your question. 

     

    Niaspan is a B Vitamin, nicotinic acid, that is effective in lowering Cholesterol levels (Total and LDL) and increasing the good cholesterol level, HDL.  It is available in two forms: a short acting formulation as well as a long acting tablet.  A major side effect experienced by patients is flushing, which is a result of dilated blood vessels.  This effect usually diminishes over time (about two to four weeks), as the body becomes accustomed to the drug and its effects.  The long acting formulation has less incidence of flushing than the short acting form.  Niaspan can occasionally irritate the stomach, and therefore, should be taken with food. 

     

    In an effort to reduce or eliminate the flushing, some doctors recommend taking an antihistamine about 30 minutes prior to the Niaspan, which counteracts the dilatation of the blood vessels.  Other drugs that have been recommended are 325 mg of Aspirin, or 400 mg. of Ibuprofen.  Both of these are anti-inflammatory and also cut down on the flushing.  Again, this could be done first two to four weeks as the system adjusts to the Niaspan.  Also remember that aspirin and Ibuprofen can also irritate the stomach and when added to the Niaspan, may cause some stomach side effects.  This is another reason to take all of these medications with food.  Both Niaspan and ibuprofen can be dangerous in patients with liver or kidney disease, so if there is any question, discuss this with your physician.

     

    Another caution is to avoid alcohol while taking Niaspan.  Alcohol also dilates blood vessels and can make flushing more pronounced.  In addition, alcohol can also be irritating to the stomach, as well as harmful to the liver.

     

    I hope this has been helpful. 

     

    Martin Cane, M.D.


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.